Ohio, 2009

Hail and Damaging Wind in Ohio, May 28, 2009

May 28, 2009 · NWS PBZ · 2 events in 1 county or zone

A strong cold front produced scattered severe thunderstorms across southeast Ohio, western Pennsylvania, and northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong cold front produced scattered severe thunderstorms across southeast Ohio, western Pennsylvania, and northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 28, 12:22 PM EST, 4 hours 8 minutes earlier.

Area forecast discussion, May 28, 12:22 PM EST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
122 PM EDT THU MAY 28 2009

.SYNOPSIS...
A COLD FRONT WILL CROSS THE UPPER OHIO VALLEY REGION TONIGHT
ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. DRY AND LESS HUMID
CONDITIONS WILL PREVAIL FRIDAY...WITH A WEAK FRONT BRINGING A
CHANCE OF SHOWERS SATURDAY. MAINLY DRY CONDITIONS WILL RETURN FOR
SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A COLD FRONT WILL APPROACH EASTERN OHIO THIS EVENING AND CROSS
WESTERN PA TONIGHT. PRECIP COVERAGE WILL INCREASE WITH THE
FRONTAL APPROACH...WITH WIDESPREAD SHOWERS AND THUNDERSTORMS.

WITH DEEP LAYER SHEAR INCREASING AS THE FRONT APPROACHES...A FEW
STORMS COULD PRODUCE GUSTY WINDS/SMALL HAIL LATE THIS AFTN AND INTO
THE EVENING. CONVECTIVE ACTIVITY WILL GRADUALLY DIMINISH BY LATE
TONIGHT AS THE FRONT EXITS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
OTHER THAN A FEW RESIDUAL SHWRS MAINLY ALONG THE RIDGES EARLY...DRY
AND LESS HUMID CONDITIONS WILL PREVAIL AS WEAK HIGH PRESSURE
BUILDS OVER THE REGION. A SHORTWAVE/WEAK SURFACE FRONT IS
PROJECTED ACROSS THE AREA SATURDAY. DEEP MOISTURE IS PROGGED TO BE
LIMITED...SO WILL KEEP PRECIP MENTION IN THE LOW END CHANCE
CATEGORY.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
MAINLY DRY CONDITIONS WILL PREVAIL SUNDAY IN THE WAKE OF SATURDAYS
WEAK FRONT. FOR EARLY TO MIDDLE OF NEXT WEEK...MEDIUM RANGE MODELS
DEPICT WEST TO NORTHWEST FLOW ALOFT...WITH PERIODIC SHORTWAVES
CROSSING THE AREA. WITH RUN TO RUN CONTINUITY OF THE INDIVIDUAL
FEATURES NOT VERY GOOD...WILL KEEP LOW END CHANCE POPS FOR MONDAY
THROUGH WEDNESDAY. TEMPERATURES WILL BE NEAR NORMAL FOR SUNDAY
INTO MONDAY...COOLING TO SLIGHTLY BELOW NORMAL BY TUESDAY/WEDNESDAY.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
A COLD FRONT WILL CROSS THE REGION TONIGHT. MOISTURE/INSTABILITY
AHEAD OF THE BOUNDARY WILL FUEL SHOWERS AND THUNDERSTORMS, WHICH
WILL RESULT IN PERIODS OF REDUCED CONDITIONS.

GENERALLY VFR CONDITIONS ARE EXPECTED ON FRIDAY AS HIGH PRESSURE
BUILDS. A SHORTWAVE IN NORTHWEST FLOW IS TIMED TO CROSS THE UPPER
OHIO ON SATURDAY BRINGING THE POTENTIAL FOR REDUCED FLIGHT
CONDITIONS IN SHOWERS.

HIGH PRESSURE SHOULD THEN PRODUCE PREVAILING VFR FOR
SUNDAY...IN ADVANCE OF ANOTHER EARLY WEEK FRONT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15/14/20
Hazardous weather outlook, May 28, 12:29 PM EST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
129 PM EDT THU MAY 28 2009

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-291730-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
129 PM EDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL CROSS THE REGION TODAY AND TONIGHT...BRINGING
SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS WILL BE CAPABLE OF
GENERATING GUSTY WIND AND SMALL HAIL THROUGH THIS EVENING. THERE
IS A SLIGHT CHANCE THAT A FEW OF THESE STORMS WILL REACH SEVERE
CRITERIA.

LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AND AREAS WHICH HAVE
RECEIVED HEAVY RAINFALL OVER THE PAST COUPLE OF DAYS WILL HAVE TO
MONITOR SMALL STREAMS AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

15

In the hours before

Special weather statement, May 28, 1:22 PM EST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
222 PM EDT THU MAY 28 2009

OHZ059-069-WVZ004-281915-
BELMONT OH-MARSHALL WV-MONROE OH-
222 PM EDT THU MAY 28 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MONROE...BELMONT AND MARSHALL...

AT 221 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTHEAST OF WOODSFIELD...
MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  WOODSFIELD...         ANTIOCH...            BENWOOD...
  ROUND BOTTOM...       CAMERON...            CLARINGTON...
  ALLEDONIA...          WOODLANDS...          POWHATAN POINT...
  SHERRARD...           MOUNDSVILLE...        MCMECHEN...

WIND GUSTS TO 40 MPH AND HAIL ARE POSSIBLE WITH THESE STORMS.  HEAVY
RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 28, 1:32 PM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
232 PM EDT THU MAY 28 2009

OHZ050-PAZ029-WVZ002-003-281930-
BROOKE WV-JEFFERSON OH-OHIO WV-WASHINGTON PA-
232 PM EDT THU MAY 28 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
JEFFERSON...WASHINGTON...OHIO AND BROOKE...

AT 231 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES SOUTH OF WHEELING...OR ABOUT
OVER BENWOOD...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BETHLEHEM...          WHEELING...           TRIADELPHIA...
  WARWOOD...            CLEARVIEW...          TILTONSVILLE...
  VALLEY GROVE...       RAYLAND...            WINDSOR HEIGHTS...
  WEST LIBERTY...       WELLSBURG...          FRANKLIN...

WIND GUSTS TO 40 MPH AND HAIL ARE POSSIBLE WITH THESE STORMS.  HEAVY
RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 28, 2:05 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EDT THU MAY 28 2009

PAZ029-031-WVZ004-282000-
GREENE PA-MARSHALL WV-WASHINGTON PA-
305 PM EDT THU MAY 28 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
WASHINGTON...GREENE AND MARSHALL...

AT 303 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES NORTH OF DENVER HEIGHTS...
MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  DENVER HEIGHTS...     CAMERON...            ROCKLICK...
  RYERSON STATION...    BUZZ...               ROGERSVILLE...
  WAYNESBURG...         SWARTS...

WIND GUSTS TO 50 MPH AND HAIL ARE POSSIBLE WITH THESE STORMS.  HEAVY
RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, May 28, 3:36 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
436 PM EDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             DONORA                  40.18N 79.86W
05/28/2009  E0.75 INCH       WASHINGTON         PA   PUBLIC

0424 PM     HAIL             2 NW DONORA             40.20N 79.89W
05/28/2009  E0.75 INCH       WASHINGTON         PA   PUBLIC

            MONONGAHELA PA.

&&
Local storm report, May 28, 3:46 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
446 PM EDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 AM     TSTM WND DMG     2 NW DONORA             40.20N 79.89W
05/28/2009                   WASHINGTON         PA   PUBLIC

            TREES DOWN IN MONONGAHELA PA.

&&
Special weather statement, May 28, 4:22 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
522 PM EDT THU MAY 28 2009

PAZ007-282215-
MERCER PA-
522 PM EDT THU MAY 28 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
MERCER...

AT 520 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 11 MILES WEST OF MAURICE K GODDARD
STATE PARK...OR ABOUT 7 MILES NORTHWEST OF FREDONIA...MOVING
NORTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  MAURICE K GODDARD STATE PARK...

THIS CLUSTER OF STORMS IS DROPPING RAINFALL AT THE RATE OF ONE TO
TWO INCHES PER HOUR. THIS HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. WATER LEVELS OF SMALL STREAMS AND CREEKS
MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD
WATERS.

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR HIGH WATER TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

&&

15

The radar

The Pittsburgh radar (KPBZ), 56 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Columbiana

When
May 28, 4:30 PM EST
Where
Columbiana County, 0.87 mi NW of Columbia
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.890, -80.690

Thunderstorm Wind, Columbiana

When
May 28, 4:30 PM EST
Where
Columbiana County, 0.87 mi NW of Columbia
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.890, -80.690

Law enforcement reported damage to a home near Columbiana.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163195, 163196.